Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 4:41 PM CDT for 6 counties in Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 4:41 PM CDT (21:41 UTC)
- Expired
- May 3, 2020, 5:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, TN, Giles County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN
The radar
The Northeast Alabama radar (KHTX), 77 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:02 PM CDT | TSTM WND DMG | Shelbyville, TN | ROOF BLOWN OFF TITLE MAX STORE ON MADISON STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391
WUUS54 KOHX 032141
SVROHX
TNC003-055-117-119-149-187-032230-
/O.NEW.KOHX.SV.W.0096.200503T2141Z-200503T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
441 PM CDT Sun May 3 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Marshall County in Middle Tennessee...
Southern Rutherford County in Middle Tennessee...
Southeastern Maury County in Middle Tennessee...
Southeastern Williamson County in Middle Tennessee...
Northern Giles County in Middle Tennessee...
Bedford County in Middle Tennessee...
* Until 530 PM CDT.
* At 440 PM CDT, severe thunderstorms were located along a line
extending from near Nolensville to near Columbia to 10 miles
northwest of Pulaski, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Murfreesboro, Columbia, Shelbyville, Lewisburg, Spring Hill, Chapel
Hill, Cornersville, Wartrace, Eagleville, Bell Buckle, Lynnville,
Christiana, Culleoka, I-65 East Of Columbia, Fosterville, Rover,
Belfast, Deason, Rockvale and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3541 8721 3567 8694 3587 8676 3575 8626
3538 8639 3532 8645 3536 8649 3535 8653
3536 8654 3537 8660 3533 8660 3531 8668
3525 8675 3526 8683 3519 8683
TIME...MOT...LOC 2140Z 311DEG 53KT 3590 8671 3560 8695 3534 8711
HAIL...0.75IN
WIND...60MPH
$$
Whitehead3 follow-up statements
433
WWUS54 KOHX 032201
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
501 PM CDT Sun May 3 2020
TNC119-187-032211-
/O.CAN.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Maury TN-Williamson TN-
501 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAURY AND
SOUTHEASTERN WILLIAMSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
LAT...LON 3533 8707 3556 8679 3580 8664 3580 8661
3581 8662 3575 8626 3538 8639 3532 8645
3536 8649 3535 8653 3537 8660 3533 8660
3531 8668 3525 8675 3526 8683 3519 8683
TIME...MOT...LOC 2201Z 311DEG 53KT 3570 8643 3540 8667 3514 8683
$$
TNC003-055-117-149-032230-
/O.CON.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Marshall TN-Rutherford TN-Giles TN-Bedford TN-
501 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR MARSHALL...SOUTHERN RUTHERFORD...NORTHEASTERN GILES AND BEDFORD
COUNTIES...
At 501 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Murfreesboro to near Petersburg to
10 miles north of Ardmore, moving southeast at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Shelbyville, Lewisburg, Chapel Hill, Cornersville, Wartrace,
Eagleville, Bell Buckle, Lynnville, Christiana, Fosterville, Rover,
Belfast, Deason, Rockvale, Farmington and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3533 8707 3556 8679 3580 8664 3580 8661
3581 8662 3575 8626 3538 8639 3532 8645
3536 8649 3535 8653 3537 8660 3533 8660
3531 8668 3525 8675 3526 8683 3519 8683
TIME...MOT...LOC 2201Z 311DEG 53KT 3570 8643 3540 8667 3514 8683
HAIL...0.75IN
WIND...70MPH
$$
Whitehead117
WWUS54 KOHX 032214
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
514 PM CDT Sun May 3 2020
TNC003-055-117-149-032230-
/O.CON.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Marshall TN-Rutherford TN-Giles TN-Bedford TN-
514 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN MARSHALL...SOUTHEASTERN RUTHERFORD...EAST CENTRAL
GILES AND CENTRAL BEDFORD COUNTIES...
At 514 PM CDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Shelbyville to 7 miles west of
Lynchburg to 8 miles northwest of Hazel Green, moving southeast at 60
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Shelbyville, Wartrace, Bell Buckle, Christiana, Deason, Fosterville
and Belfast.
This includes the following highways...
Interstate 65 between mile markers 17 and 21.
Interstate 24 between mile markers 86 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3575 8626 3538 8639 3532 8645 3536 8649
3535 8653 3537 8660 3533 8660 3531 8668
3525 8675 3526 8683 3519 8683 3525 8694
3550 8659 3577 8638
TIME...MOT...LOC 2214Z 311DEG 53KT 3558 8626 3528 8650 3502 8666
HAIL...0.75IN
WIND...70MPH
$$
Whitehead600
WWUS54 KOHX 032225
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
525 PM CDT Sun May 3 2020
TNC003-055-117-149-032235-
/O.EXP.KOHX.SV.W.0096.000000T0000Z-200503T2230Z/
Marshall TN-Rutherford TN-Giles TN-Bedford TN-
525 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...
SOUTHEASTERN RUTHERFORD...EAST CENTRAL GILES AND CENTRAL BEDFORD
COUNTIES WILL EXPIRE AT 530 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
LAT...LON 3575 8626 3538 8639 3532 8645 3536 8649
3535 8653 3537 8660 3533 8660 3531 8668
3525 8675 3526 8683 3519 8683 3525 8694
3550 8659 3577 8638
TIME...MOT...LOC 2225Z 311DEG 53KT 3549 8613 3519 8637 3493 8653
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 3, 2:17 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Nashville TN 217 PM CDT Sun May 3 2020 .DISCUSSION... Bowing line of thunderstorms currently pushing across the MO bootheel. This activity will be reaching the northwestern extremes of middle TN between 3 pm and 4 pm. The atmosphere across the mid state is quite unstable with dewpoints now well into the 60s and sfc capes around 2000 j/kg in our northwest. There is a warm layer around 700 mb but caps are diminishing with time, especially north of I-40. Additional partial development will be possible ahead of the main line of advancing storms. It will however take a little longer for that activity to commence. The threat of severe weather is due primarily to the advancing line of storms and a severe tstm watch is in effect until 6 PM for our northwest. This line may need to be extended eastward later. Large hail and damaging winds are the threats for this afternoon. Otw, average qpf amounts tonight will average around one half inch. However, some cell training will produce some locally heavier amounts of an inch or so. Moving on, boundary will push south overnight. The better instability zone will switch to south of us on Monday. And with little forcing, I am not seeing much during the day. Monday night, a warm front will be lifting northward. Instabilities will begin to increase and we could see a few strong storms west of I-65 at that time. During the day Tuesday, the sfc low will move eastward across KY with instability increasing to the east of I-65 as the day progresses. It looks as though strong storms will again be possible, mainly east of I-65 on Tuesday afternoon. This will be in advance of the main cold frontal passage. Near term temps, looking rather warm, particularly our overnight lows which will be in the lower 60s. Cooler Tuesday night behind the aforementioned fropa. In the ext fcst, showers are possible in our east on Wednesday. Models are rather peculiar at that time as they try to strum up sfc instability with a northerly sfc fetch. Not buying it so will exclude thunder. Following this, models are leaning toward a Gulf system by late week with rain showers returning. For the ext temps, its looking below normal with highs, for Thursday on, mostly in the 60s. And just to serve notice, the 6-10 day outlook reflects well below normal temperatures. Could be some frost advisory perhaps in our future? We shall see. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions expected for most of this TAF cycle, but a cluster of +TSRA headed towards Middle TN will bring IFR to LIFR conditions with very gusty west winds this afternoon/early evening. While each terminal is expected to get a couple hour break where VFR could return this evening, additional TS are expected throughout the evening, with degraded conditions for the rest of the night. && .PRELIMINARY POINT TEMPS/POPS... Nashville 60 77 62 78 49 / 70 20 70 40 30 Clarksville 55 76 59 75 48 / 70 30 100 30 10 Crossville 57 72 58 76 48 / 70 20 90 90 30 Columbia 62 79 64 79 49 / 60 30 30 30 20 Lawrenceburg 63 78 64 81 50 / 50 30 30 40 30 Waverly 57 77 61 76 48 / 70 30 80 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sun May 3 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-041015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible in the afternoon and evening today. Main threat if any strong storms develop will be damaging winds and hail, along with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible again during the afternoon and evening on Monday across the mid state, with main threats being hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, May 3, 4:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG LINDEN 35.61N 87.84W
05/03/2020 PERRY TN SOCIAL MEDIA
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH
POWER OUTAGES ACROSS PERRY COUNTY
&&
EVENT NUMBER OHX2000335
SHAMBURGERLocal storm report, May 3, 4:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 NE TENNESSEE CITY 36.12N 87.47W
05/03/2020 DICKSON TN SOCIAL MEDIA
TREES UPROOTED AND POWER LINES DOWN ON WALNUT GROVE
ROAD
&&
EVENT NUMBER OHX2000336
SHAMBURGERLocal storm report, May 3, 4:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
424 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG ERIN 36.32N 87.70W
05/03/2020 HOUSTON TN EMERGENCY MNGR
NUMEROUS TREES DOWN AND POWER OUTAGES ACROSS HOUSTON
COUNTY
&&
EVENT NUMBER OHX2000337
SHAMBURGERLocal storm report, May 3, 4:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG DICKSON 36.08N 87.38W
05/03/2020 DICKSON TN AMATEUR RADIO
NUMEROUS TREES DOWN AND POWER OUTAGES THROUGHOUT
DICKSON COUNTY INCLUDING ON HUMMINGBIRD LANE. TREE ON
HOUSE AT WALNUT GROVE ROAD AT YELLOW CREEK ROAD
&&
EVENT NUMBER OHX2000338
SHAMBURGERLocal storm report, May 3, 4:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG ASHLAND CITY 36.28N 87.06W
05/03/2020 CHEATHAM TN SOCIAL MEDIA
TREE LIMBS DOWN AND POWER OUTAGES
&&
EVENT NUMBER OHX2000339
SHAMBURGERLocal storm report, May 3, 4:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG COLUMBIA 35.62N 87.05W
05/03/2020 MAURY TN AMATEUR RADIO
TREES DOWN IN COLUMBIA...POWER OUT ACROSS MUCH OF THE
COUNTY.
&&
EVENT NUMBER OHX2000340
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| May 3, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 47 min |
| May 3, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys | 38 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 38 min |
| May 3, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Montgomery, Stewart | 46 min |
| May 3, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Maury, Williamson | 36 min |
| May 3, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 34 min |
| May 3, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Maury, Wayne | 48 min |
| May 3, 4:17 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more | 43 min |
| May 3, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 19 min |
| May 3, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 40 min |
| May 3, 4:43 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Sumner, Trousdale, Wilson | 47 min |
| May 3, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Rutherford, Smith, Wilson | 41 min |
| May 3, 5:06 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more | 39 min |
| May 3, 5:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more | 49 min |
| May 3, 5:18 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Van Buren, Warren, White | 42 min |
| May 3, 5:23 PM CDT | Tornado Warning | OHX | Clay, Jackson, Macon, Smith, Trousdale | 16 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett, Putnam | 62 min |
| May 3, 5:44 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| May 3, 5:53 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Putnam, Van Buren, White | 37 min |
| May 3, 6:21 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.